Texas, 2021Drought in Texas, February 1 to 28, 2021
February 1 to 28, 2021 · NWS AMA · 4 events in 4 counties and zones
For much of the combined Oklahoma and Texas Panhandle soil moisture remained very short going into and coming out of the month of February. Winter wheat conditions were fair to poor, with oat conditions fair.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
For much of the combined Oklahoma and Texas Panhandle soil moisture remained very short going into and coming out of the month of February. Winter wheat conditions were fair to poor, with oat conditions fair. Supplemental feeding continued for cattle with hay being shipped in from places further away as grasslands and range fields continue to be impacted by the drought. A strong artic air mass brought historical cold weather during mid-February. Though this system brought with it some snow, it was too cold for the snow to hold any significant liquid and brought only limited relief to drought ridden areas. The snow to liquid ratio was around 25:1 to 35:1. Therefore, several inches of snow only brought a few tenths of an inch of liquid for the month. Though snowfall was above normal the area still finished the month below normal in terms of liquid precipitation. The snow was only beneficial in insulating crops from the extreme cold. However, the extreme cold caused other problems to the livestock aspect of agriculture.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jan 31, 10:20 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Jan 31, 10:20 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1020 PM CST Sun Jan 31 2021
.AVIATION...06z TAF Cycle...
VFR conditions are expected with gradually increasing high clouds
through Monday evening. Light winds overnight will become
southwesterly at 10 to 15 knots by late morning Monday.
Ward
&&
.PREV DISCUSSION... /Issued 537 PM CST Sun Jan 31 2021/
AVIATION...00z TAF Cycle...
VFR conditions are expected through the period. Light northerly
winds will gradually veer around to the southwest by Monday
morning. Wind speeds will increase into the 10 to 15 knot range by
late Monday morning.
Ward
PREV DISCUSSION... /Issued 215 PM CST Sun Jan 31 2021/
SHORT TERM (through Monday night)...
Overall quiet weather is anticipated through this period with no
hazardous weather expected. This afternoon will be on the breezy
side, but those wind speeds will calm down quickly this evening
with light and variable winds expected overnight. We may have
some high clouds around tomorrow afternoon, but that won't stop
our temperatures from getting into the low to mid 60s. Wind speeds
will be on the breezy side tomorrow as lee cyclogenesis develops
a surface low over southeastern Colorado. Southwest downsloping
winds around 10-20 mph with occassional gusts near 15-25 mph are
forecast. Southeastern parts of the Texas Panhandle may be far
enough removed from the stronger pressure gradient and stronger
winds aloft resulting in calmer surface winds during the
afternoon peak mixing.
Guerrero
LONG TERM...Tuesday through Saturday
Upper ridge will build in over the Panhandles Tuesday through
Wednesday before breaking down by late Wednesday into Wednesday
night. Upper flow across the forecast area will become
southwesterly by Wednesday night ahead of an approaching southern
stream closed upper low over southern California. Upper system
weakens into open wave by Thursday as the upper trough advances
eastward across the southwestern states and Great Basin region
Thursday and then the central and southern Rockies by Thursday
night. Upper trough continues to weaken over the Plains states
Friday. Northern stream upper trough tracks south and east across
the Rockies by Friday night and then into the Plains states
Saturday.
Surface low and associated trough move south and east out of
southeastern Colorado and northeastern New Mexico into the
forecast area Tuesday, South and southwest winds Tuesday will veer
around to the west and northwest and north during the day Tuesday
as the surface trough pushes south and east across the
Panhandles. Another surface low develops over eastern Colorado
with surface trough extending south across the far eastern Plains
of New Mexico and across the western Panhandles Wednesday. This
surface feature will deepen by Wednesday afternoon allowing for
increasing downsloping southwesterly surface winds Wednesday
afternoon. Fire weather conditions on Wednesday will greatly
depend on the state of the fuels the middle of the week.
A cold front will move south across the forecast area Thursday
bringing chances for rain and/or snow to the Panhandles Thursday
into Thursday night. Another reinforcing surge of much colder air
is expected Friday night into Saturday. GFS is now trending much
drier for the Friday into Saturday/upcoming weekend system and in
fact does not forecast any precip with this northern stream upper
system. The ECMWF does forecast precip but not until Saturday
into Sunday. Due to all of the model uncertainties and low
confidence, will maintain the NBM POPs Friday night into Saturday
for now. However, the Friday night into Saturday POPs may need to
be lowered or possibly even pulled if later model runs continue to
support this drier solution. Chances for rain and/or snow may
therefore return to the Panhandles Friday night into Saturday
along with much colder and breezy to windy conditions.
Schneider
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
7/99
Hazardous weather outlook, Jan 31, 2:18 PM CST, 9 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
218 PM CST Sun Jan 31 2021
OKZ001>003-TXZ001>020-317-011200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
218 PM CST Sun Jan 31 2021
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Schneider
Drought, Wheeler
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Wheeler forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 35.401, -100.270 (the zone’s center; the record gives no point)
About a third of the county in the east to northeast portion remained in severe drought (D2) conditions through the month of February. Some snow fell during the month but water content was minimal and the county saw no changes in drought through the month. Portions of the county remaind in a 6 to 12 inch deficit going back to February of last year.
Drought, Deaf Smith
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Deaf Smith forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -102.605 (the zone’s center; the record gives no point)
Deaf Smith County remained one of the hardest hit counties in drought in the Texas Panhandle. The southern half of the county remained in extreme drought (D3) to exceptional drought (D4), with the majority of the northern county in at least severe drought (D2). Soil moisture continued to remain very poor to poor. Some snow in the middle of the month brought minimal amount of moisture during a historic cold event. Winter wheat and other cover crops were already looking grim and were expected to only be harvested for silage and not grain. The county remained in a 10 to 12 inch deficit for rainfall going back to February 2020, with portions of the far southern county having upwards of a 16 inch deficit.
Drought, Randall County
- When
- February 1, 12:00 AM CST to 11:59 PM CST
- Where
- Randall County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.966, -101.897 (the zone’s center; the record gives no point)
The southwest third of the county remained in extreme drought (D3) through the month of February, while the majority of the north to northeast remained in severe drought (D2). The county remains in a 6 to 12 inch rainfall deficit going back to February of 2020.
Drought, Armstrong
- When
- February 1, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Armstrong forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 34.965, -101.357 (the zone’s center; the record gives no point)
The western part of the county up against Randall County continued to deal with severe drought (D2) conditions through the month of February. Some snow fell during mid month but liquid precipitation remained well below normal for the month. Portions of the county remained in a 6 to 12 inch deficit going back to February of last year.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Ohio, February 1 to 17, 20217 deaths · 1 event
- Avalanche in Colorado, February 1, 20213 deaths · 4 injured · 1 event
- Winter Storm in Pennsylvania, February 1 to 2, 20211 death · 13 events
- Avalanche in New Hampshire, February 1, 20211 death · 1 event
- Winter Storm and Coastal Flood in Massachusetts, February 1 to 2, 2021$207,000 · 50 kt wind · 21 events
- Freezing Fog in North Dakota, February 1 to 3, 2021$385,000 · 5 events
- Winter Storm and Winter Weather in Vermont, February 1 to 2, 2021$120,000 · 16 events
- Winter Storm and High Wind in Virginia, February 1 to 2, 20211 injured · $110,000 · 56 kt wind · 2 events
- Drought in New Mexico, February 1 to 28, 202141 events
- Winter Storm in Pennsylvania, February 1 to 2, 202129 events
- Winter Weather in Kentucky, February 1 to 2, 202128 events
- Winter Storm and Winter Weather in New York, February 1 to 2, 202125 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 943018, 943019, 943020, 943021.